Aromatase Inhibitors: Did you decide to go on them or not?

Posted by nanato6 @nanato6, Oct 12, 2018

Nanaloves: I’m about to start arimidex and just feel that the contraindications , bone issues etc. are overwhelming. I’m 70 years old, dodged a bullet I feel with zero stage DCIS but the follow up is pretty much no different then if it was more aggressive. I’ve just done 33 treatments of radiation and now they advise arimidex as a preventative. I’m not sure with the beginnings of arthritis and lower back. sensitivity already that I should take it. Anyone not take it and not have a recurrence within the 5 years.

@sparklegram

Best of luck, Bluebird. I went through a similar process with the various AI's and finally ended up on Tamoxifen in 2019. I've had way fewer side effects.

Jump to this post

That is great news sparkekgram. I was day 5 and had such bad digestive issues pain so bad twice with benching, flatulence rib pain etc. I am now day 11 and still have a funny feeling in my stomach like it wants to be fed if that makes any sense with some rib pain. I am still eating well and eliminating ok. So will hold off for awhile and it may correct itself. But good to hear about Tamoxifen if I need to move to that.

REPLY
@mjay

Has anyone decided to discontinue or not even start Aromatase Inhibitors such as Arimidex and pursue a healthier diet including natural Aromatase Inhibitors such as mushrooms? It's my understanding white button mushrooms can inhibit testosterone converting to estrogen by 60% and wonder if this is a viable option for those of us suffering severe AI side effects, along with other cancer-fighting foods and generally healthy Whole Foods diet. TIA

Jump to this post

@mjay, I moved your message regarding discontinuing or deciding not to take AIs to this existing discussion called "Aromatase Inhibitors: Did you decide to go on them or not?"

Mjay, I found this 2011 information from the City of Hope regarding the potential of mushrooms to block estrogen.
– Anticancer effect of mushrooms demonstrated https://www.sciencedaily.com/releases/2011/06/110606092736.htm

At that time (2011), researchers stated that trials were ongoing, but that preliminary data looked promising. That was 10 years ago. Did you find any more recent evidence-based research about mushrooms?

REPLY

I was looking for the appropriate discussion regarding AI's and there is quite an abundance of them so thank you for moving my post to the most appropriate.

Thank you also for the link to the Science Daily article from 2011. I also found this link to a study article published just a few days ago regarding mushroom's effects on cancer generally and specifically in BC: https://www.sciencedaily.com/releases/2021/04/210421200133.htm

I first heard of the BC-mushroom connection on "The Truth About Cancer" webinar by Ty and Charlene Bollinger wherein alternative care practitioners have been prescribing white button mushroom to reduce aromatase and thereby estrogen levels specifically for ER+ BC. Hopefully, in the future there will be more studies done to determine the protocol for natural alternatives that do not cause the nasty side effects that AIs seem to be causing.
Thank you!

REPLY

Ok, I have another question about Tamoxifen. I've been on it for about 2 1/2 years. I had switched from a couple of the other AI drugs. I have about a year and a half to go. It has had a severe effect on my hair. It has thinned,and completely lost all body and I'm wondering if anyone else has had this reaction to Tamoxifen.

REPLY
@sparklegram

Ok, I have another question about Tamoxifen. I've been on it for about 2 1/2 years. I had switched from a couple of the other AI drugs. I have about a year and a half to go. It has had a severe effect on my hair. It has thinned,and completely lost all body and I'm wondering if anyone else has had this reaction to Tamoxifen.

Jump to this post

My hair did not thin and change texture, but I did have a buildup, I had to stay ahead of, or my hair would star falling out. I found using the nioxin shampoo, or the generic equivalent about every other washing managed it.

REPLY
@auntieoakley

My hair did not thin and change texture, but I did have a buildup, I had to stay ahead of, or my hair would star falling out. I found using the nioxin shampoo, or the generic equivalent about every other washing managed it.

Jump to this post

Thank you Auntie Oakley!

REPLY
@sparklegram

Ok, I have another question about Tamoxifen. I've been on it for about 2 1/2 years. I had switched from a couple of the other AI drugs. I have about a year and a half to go. It has had a severe effect on my hair. It has thinned,and completely lost all body and I'm wondering if anyone else has had this reaction to Tamoxifen.

Jump to this post

I took Tamoxifen back in 2003, when I had DCIS. I took it for 3 1/2 years. I told my oncologist it was affecting my hair. If I remember correctly (that was many moons ago) my hard turned dry and brittle breaking off. My oncologist said take a break from Tamoxifen- if your hair gets better you can stop tamoxifen & if not just finish out the 5 yrs. I just quit it after the 3 1/2 years. My hair turned healthy again.
What is interesting is the oncologist I’m seeing now told me they did a study / he said probably 20 yrs ago – that on the same timeframe I was taking it – & the study showed no effect on hair 🤷‍♀️
We have to do what is best for us & our bodies …and … Quality of Life.

REPLY
@sequoia

I took Tamoxifen back in 2003, when I had DCIS. I took it for 3 1/2 years. I told my oncologist it was affecting my hair. If I remember correctly (that was many moons ago) my hard turned dry and brittle breaking off. My oncologist said take a break from Tamoxifen- if your hair gets better you can stop tamoxifen & if not just finish out the 5 yrs. I just quit it after the 3 1/2 years. My hair turned healthy again.
What is interesting is the oncologist I’m seeing now told me they did a study / he said probably 20 yrs ago – that on the same timeframe I was taking it – & the study showed no effect on hair 🤷‍♀️
We have to do what is best for us & our bodies …and … Quality of Life.

Jump to this post

Thank you for your reply, Sequoia. I'm interested to know I'm not alone in my experience with Tamoxifen.

REPLY
@sparklegram

Thank you for your reply, Sequoia. I'm interested to know I'm not alone in my experience with Tamoxifen.

Jump to this post

@sparklegram You are not alone. Hang in there. This forum- as I think you know- is very supportive as well as knowledgeable. Keep in touch. 🙏🏼

REPLY

Din’t know what to say. I was on Tamoxifen for 1 1/2 yeas. Terrible digestive issues! Changed diet, exercised. Was finally diagnosed with gastritis. On medication for that. Was switched to Letrozole. If I take full dose after a couple weeks digestive issues return. After so long I just have to take a break. When I am not taking the Letrozole I feel great! Have talked about trying one of the other AI but oncologist thinks side effects would be the same. Oncologist does not think Letrozole causes the digestive issues. However, gastroenterologist thinks it does. Have at least 2 1/2 years years more to take an AI. Just so hard to know what to do.

REPLY

AI is definitely a cost vs benefit decision. You may need to get the two doctors having a conversation. I also think being more assertive about side effects is required sometimes in order for the doctor to hear you. I am sorry you are going through this. I think we have all felt frustrated at times with getting our doctor to hear us.

REPLY

I'm taking Tamoxifen. It's not been a year yet and my hair has thinned a lot. Enough that my hairdresser brought it up and suggested Rogaine. I was hoping the fallout was due to being under anesthesia multiple times. My oncologist said I could take a break to see if side effects such as joint pain improved but was quick to let me know that not taking it wasn't an option. So, I see no point in taking a break and will continue onward.

REPLY
Please sign in or register to post a reply.